Advertisement

Amlodipine-induced gingival hypertrophy

      Highlights

      • Gingival hypertrophy can provide a clue to underlying systemic disease.
      • As an oral cavity manifestation, gingival hypertrophy is sometimes the first and only presenting features in leukemia patients.
      • Drugs having side effect of gingival enlargement can be divided into three broad categories: anticonvulsants, calcium channel blockers and immunosuppressants.
      • Differential diagnosis of gingival hypertrophy requires thorough medical history.

      1. Clinical case

      A 57-year-old male patient who was guided by a dentist, presented with gingival swelling to the department of hematology (Fig. 1A). He had been suffering from increasing gingival enlargement for two months in maxillary and mandibulary teeth and also gingival bleeding while tooth brushing or eating. He had a history of hypertension, which he had been treating with oral amlodipine (10 mg once daily) for the past one year and type 2 diabetes mellitus, which he had been treating with oral metphormin. There was no other medicine he used. He had also weakness, paleness and weight loss. On his physical examination, hepatomegaly and pre-tibial oedema were detected. His complete blood count was as follows: hemoglobin: 11.2 g/dL, hematocrit: 33.8 %, mean corpuscular volume: 79.4 fL, white blood cells: 9,1 x 109/L, neutrophile: 5,8 x 109/L and thrombocytes: 202 x 109/L. Blood biochemical tests and serologic markers for autoimmune hepatitis were within normal range. Peripheral smear and bone marrow aspiration were examined and no significant findings were found. Amlodipine was stopped and begun another antihypertensive (Captopril), and after 2 months the gingival hypertrophy regressed (Fig. 1B).
      Fig 1
      Fig. 1Massive gingival hypertrophy (Fig. A), Regression of gingival hypertrophy after switchover to alternative drug (Fig. B).

      2. What is the diagnosis?

      It is a case about amlodipine-induced gingival hypertrophy. It may result from local inflammation or gingivitis and infiltrative processes that provide a clue to underlying systemic disease. It can be a primary sign of systemic diseases like acute monocytic leukemia, a correct diagnosis of these enlargements could prove saving the patient's life or at least early treatment [
      • López-Valverde N.
      • López-Valverde A.
      • Diego R.G.-de
      • Ramírez J.M.
      • Flores-Fraile J.
      • Muriel-Fernández J.
      Gingival hyperplasia as an early manifestation of acute myeloid leukemia. A retrospective review.
      ]. Several causes are known, the most widely accepted being the drug-induced gingival hypertrophy, a side effect associated mainly with three classes of drugs: anticonvulsants (Phenytoin), immunosuppressants (Cyclosporine A), and calcium channel blockers (Nifedipine, Verapamil, Diltiazem) [
      • Agrawal A.A.
      Gingival enlargements: differential diagnosis and review of literature.
      ]. The prevalence of amlodipine-induced gingival overgrowth, lower than that associated with other calcium channel blocking agents, was reported to be 3.3% . It is seen within 2-4 months of initiation of drug intake at a dose of 10 mg/day. From underlying mechanisms, the non-inflammatory one includes defective collagenase activity and, the inflammatory one may develop as a result of direct toxic effects of drug and lead to the upregulation of several cytokine factors such as TGF-β [
      • Srivastava A.K.
      • Kundu D.
      • Bandyopadhyay P.
      • Pal A.K.
      Management of amlodipine-induced gingival enlargement: series of three cases.
      ]. Oral hygiene and switchover to alternative drugs continue to be in a significant place for treatment. Differential diagnosis of gingival hypertrophy requires thorough medical history. Leukemia should be excluded with blood count and peripheral smear. Consequently, inspite of a myriad of etiology, gingival enlargements can often be diagnosed by a careful history especilly medical history.

      Declaration of Competing Interest

      The authors declare they have no potential conflicts of interest.

      References

        • López-Valverde N.
        • López-Valverde A.
        • Diego R.G.-de
        • Ramírez J.M.
        • Flores-Fraile J.
        • Muriel-Fernández J.
        Gingival hyperplasia as an early manifestation of acute myeloid leukemia. A retrospective review.
        J Clin Exp Dent. 2019; 11 (Dec): e1139-e1142https://doi.org/10.4317/jced.56214
        • Agrawal A.A.
        Gingival enlargements: differential diagnosis and review of literature.
        World J Clin Cases. 2015; 3 (Sep 16): 779-788https://doi.org/10.12998/wjcc.v3.i9.779
        • Srivastava A.K.
        • Kundu D.
        • Bandyopadhyay P.
        • Pal A.K.
        Management of amlodipine-induced gingival enlargement: series of three cases.
        J Indian Soc Periodontol. 2010; 14 (Oct-Dec): 279-281https://doi.org/10.4103/0972-124X.76931